I have finished all my chemotherapy and had mastectomy for left breast cancer. Now my doctor has put me on tamoxifen for the next five years. I have been taking it for about five weeks now. I have been having some unpleasant mood swings on top of the hot flashes and a little trouble with my stomach. also it seems my hair is growing back very slowly. i finished my chemo in August.Could these mood swings and slow growing hair be a side effect of tamoxifen? If so, do I have any other options. Thanks in advance for any info.
Dear 1shirl, Mood swings are an uncommon side effect of tamoxifen(about 12%), hairloss is even less common (<1-5%). Nausea occurs in about 26% but is usually mild, and may be releaved with taking the medication with food. All medications have potential for some type of side effects, so changing to a different medication will not gaurantee that that medication would not have side effects of it's own that could be difficult.
In response to the question of other options, there has been some reports regarding a medication Arimedex, that has been studied in the adjuvant setting for post-menopausal women. I've copied information from an earlier answer about this medication for you below:
Arimidex is an aromatase inhibitor that has been approved as treatment of metastatic breast cancer in post-menopausal women, it has also being used in the adjuvant setting for post-menopausal women. It's use as adjuvant hormonal therapy is based on results of the ATAC trial in which anastrozole(Arimidex) was directly compared to tamoxifen for 5 years and to five years of the combination of anastrozole and tamoxifen. In December 2001, at the San Antonio Breast Cancer Symposium, the first results were presented and in December 2002 the data were updated. After a follow up of 47 months, anastrozole shows a reduction of the rate of breast cancer recurrence when compared to tamoxifen (14% for all patients and 18% reduction for patients with known receptor positive tumors). There was also reported a reduction in the rate of breast cancer in the opposite breast. Anastrozole also showed a favorable toxicity profile over tamoxifen in several side effects such as endometrial cancer (0.1% vs. 0.7%), blood clots (2.2% vs. 3.8%) and stroke (1.1% vs. 2.3%), hot flashes (35% vs. 40.3%), vaginal bleeding (4.8% vs. 8.7%) and vaginal discharge (3% vs. 12.2%). However, anastrozole induced more skeletal complaints (30.3% vs. 23.7%) and increased rate of fractures (7.1% vs. 4.4%). The data is only based on 47 months of follow up so currently Tamoxifen is often still being recommended by many oncologists, as it is a more known entity and we have long term information on side effects etc. and want to see if these numbers will continue to hold as time goes on.
Discuss with your oncologist the problems that you are having with the tamoxifen, the risks and benefits to this, as well as, other treatments for your particular situation.
I'm 38, dx with breast cancer in October of '02 followed by a mastectomey of the left breast and four cycles of a/c. I had the same mood swing problems with Tamoxifen. My oncologist insisted that the mood swings were a result of the "trauma" of dealing with breast cancer, surgery & chemo. He suggested that I stay on Tamoxifen and begin taking
anti-depressants. I disagreed with his assumption since the mood problems didn't start until shortly after I began taking Tamoxifen and completely went away within two weeks of discontinuing its use. Because of this and some other issues with this doctor I found another oncologist who suggested that I start on mothly Lupron injections. The Lupron seems to be working fine and the hot flashes associated with the chemically induced menopause are preferrable to the mood swings from Tamoxifen any day! Good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.